Since I had a stroke I have taken simvastatin tablets and I have been told not to eat grapefruit. Is the warning really for people who eat grapefruit two or three times a day? I enjoy the taste of grapefruit and wonder whether it would be all right to take, say, half each morning.
Dr Fred Kavalier answers your health question:
Simvastatin, and a number of other drugs, are broken down in the body by an enzyme system called the cytochrome P450 system. Grapefruit juice interferes with the efficiency of this system. A single glass of grapefruit juice taken at the same time as 40mg of simvastatin can increase the levels of the drug in the bloodstream by about four-fold. Having a four-fold increase in the levels of simvastatin is a bit like taking 160mg rather than 40mg and you are much more likely to experience side effects from the simvastatin. The commonest side effect is muscle pains, but you might also cause muscle damage if the levels get too high.
Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or email to firstname.lastname@example.org. Dr Kavalier regrets that he is unable to respond personally to questions.Reuse content